Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 392, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 8, 2011, 4:55 PM CDT for Walker County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 4:55 PM CDT (21:55 UTC)
- Expired
- Aug 8, 2011, 5:25 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Walker County, AL
The radar
The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2540 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
969
WUUS54 KBMX 082155
SVRBMX
ALC127-082245-
/O.NEW.KBMX.SV.W.0392.110808T2155Z-110808T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALKER COUNTY IN ALABAMA...
* UNTIL 545 PM CDT
* AT 454 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 8 MILES WEST OF JASPER...AND MOVING
SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
JASPER...CORDOVA...DORA...OAKMAN...PARRISH...LYNNS PARK...GORGAS
AND BELOIT.
THIS INCLUDES...
US 78 EXIT NUMBERS 52 THROUGH 78...
WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3373 8703 3366 8706 3366 8709 3363 8710
3362 8717 3359 8720 3355 8719 3352 8725
3353 8727 3352 8731 3359 8732 3359 8736
3369 8743 3369 8752 3386 8753 3387 8755
3399 8735
TIME...MOT...LOC 2156Z 306DEG 26KT 3381 8738
$$
272 follow-up statements
836
WWUS54 KBMX 082209
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT MON AUG 8 2011
ALC127-082245-
/O.CON.KBMX.SV.W.0392.000000T0000Z-110808T2245Z/
WALKER AL-
509 PM CDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALKER COUNTY
UNTIL 545 PM CDT...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR PARRISH...OR 6 MILES WEST OF
CORDOVA...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CORDOVA...DORA...PARRISH...LYNNS PARK...GORGAS...BELOIT...GORGAS
STEAM PLANT...BURNWELL...QUINTON AND THE WYE.
THIS INCLUDES...
US 78 EXIT NUMBERS 61 THROUGH 78...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3391 8724 3373 8703 3366 8706 3366 8709
3363 8710 3362 8717 3359 8720 3355 8719
3352 8725 3352 8731 3359 8732 3359 8736
3369 8743 3369 8752 3373 8752 3374 8752
TIME...MOT...LOC 2210Z 306DEG 26KT 3375 8728
$$
27098
WWUS54 KBMX 082225
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT MON AUG 8 2011
ALC127-082236-
/O.CAN.KBMX.SV.W.0392.000000T0000Z-110808T2245Z/
WALKER AL-
525 PM CDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR WALKER COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3391 8724 3373 8703 3366 8706 3366 8709
3363 8710 3362 8717 3359 8720 3355 8719
3352 8725 3352 8731 3359 8732 3359 8736
3369 8743 3369 8752 3373 8752 3374 8752
TIME...MOT...LOC 2226Z 306DEG 26KT 3368 8717
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:25 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 8, 3:25 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT MON AUG 8 2011 .SHORT TERM... TONIGHT THROUGH TUESDAY SEVERAL WAVES HAVE MOVED SOUTH OFF OF THE MCS THAT DEVELOPED OVER TENNESSEE THIS MORNING. THIS HAS AIDED IN THE ONGOING CONVECTION. MODELS ARE IN PRETTY GOOD AGREEMENT THAT ANOTHER MCS WILL DEVELOP OVER SOUTHERN MISSOURI AND NORTHERN ARKANSAS OVERNIGHT. WITH NORTHWEST FLOW ALOFT...THIS FEATURE WILL SLIDE SOUTH INTO TENNESSEE AND MISSISSIPPI. SEVERAL OUTFLOWS WILL LIKELY MOVE INTO CENTRAL ALABAMA LATE TOMORROW MORNING...MUCH LIKE TODAY. CLOUD COVER WILL KEEP TEMPERATURES RIGHT AROUND NORMAL FOR THE YEAR. .LONG TERM... WEDNESDAY THROUGH MONDAY GLOBAL LONG RANGE MODELS AND THEIR ENSEMBLE COUNTERPARTS ARE IN REMARKABLE AGREEMENT THROUGH THE LONG TERM PORTION OF THE FORECAST PERIOD. NORTHWEST FLOW AND GENERAL LARGE SCALE TROUGHING WILL ENCOMPASS THE EASTERN CONUS AS THE REMOVED HEAT RIDGE RETREATS TO THE WEST COAST. THIS WILL LEAVE OUR SENSIBLE WEATHER VERY ACTIVE AND UNCERTAIN THROUGH THE PERIOD. MADE VERY FEW CHANGES TO THE FORMER PACKAGE AS WAVES OF MCS ACTIVITY HAVE A POTENTIAL TO DEVELOP DAY OR NIGHT AND RIDE SOUTHEAST ALONG THE MEAN FLOW. THE OUTLIER TO THE ESTABLISHMENT WILL COME ON LATE MONDAY WHEN ANOTHER WHOLESALE PATTERN CHANGE IS BEING INTRODUCED BY BOTH THE GFS AND EURO. IT FEATURES ANOTHER RIDGE WITH DECREASING DEWPOINTS...MUCH LIKE WHAT HAS BEEN FEATURED FOR LATE JULY AND EARLY AUGUST. OTHERWISE...I HELD TEMPS DOWN TO NEAR OR JUST ABOVE CLIMO FOR THE EXTENDED. && .AVIATION... 18Z DISCUSSION THE BIGGEST CHALLENGE THIS FORECAST PERIOD WILL BE THE TIMING OF TSTM ACTIVITY...BOTH TODAY AND TONIGHT. FOR TODAY...THERE ARE SEVERAL BOUNDARIES PRESENT THAT ARE PROVIDING LIFT FOR CONVECTIVE INITIATION. A COUPLE OF OUTFLOW BOUNDARIES FROM THE ACTIVITY TO THE NORTH ARE MOVING SEWD TOWARD THE NW COUNTIES...A DIFFERENTIAL HEATING BOUNDARY HAS SET UP ACROSS SUMTER TO RANDOLPH COUNTY...AND AN OLD OUTFLOW BOUNDARY IS PUSHING ACROSS THE FAR SOUTHEAST COUNTIES. ISOLATED SHOWERS/STORMS WILL CONTINUE TO DEVELOP ALONG THESE BOUNDARIES...AND COVERAGE SHOULD INCREASE AS THE AFTN PROGRESSES. TIMING AT ANY PARTICULAR TERMINAL WILL BE DIFFICULT...THEREFORE WILL GO WITH PREVAILING VCTS FOR ALL SITES. FOR TONIGHT...SEVERAL MODELS ARE BRINGING ANOTHER MCS OUTFLOW SEWD ACROSS THE NORTHERN COUNTIES SOMETIME AFTER MIDNIGHT TONIGHT. ADDITIONAL SHOWER/TSTM ACTIVITY CAN BE EXPECTED IN ASSOCIATION WITH THIS BOUNDARY AS WELL. FOR NOW...WILL REINTRODUCE VCTS FOR TCL/BHM/EET/ANB AFTER 09Z. TIMING WILL LIKELY HAVE TO BE MODIFIED LATER TODAY. LEFTOVER MID/HIGH CLOUDS SHOULD ONCE AGAIN PROHIBIT ANY WIDESPREAD FOG DEVELOPMENT OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 91 72 90 70 / 50 60 30 10 10 ANNISTON 74 92 73 92 71 / 50 60 30 10 10 BIRMINGHAM 75 91 74 93 75 / 50 60 30 10 10 TUSCALOOSA 75 93 74 95 75 / 50 50 20 10 10 CALERA 75 92 74 92 74 / 50 50 30 10 10 AUBURN 76 91 74 92 73 / 30 40 20 10 10 MONTGOMERY 76 93 75 95 75 / 20 40 20 10 10 TROY 75 92 74 94 74 / 20 40 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 73/17/19
Hazardous weather outlook, Aug 8, 1:02 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT MON AUG 8 2011 ALZ011>015-017>050-091803- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 102 PM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS ALONG AND NORTH OF INTERSTATE 85. THE BIGGEST THREAT WILL BE DAMAGING WINDS WITH ANY STORM THAT DOES DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Aug 8, 2:05 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT MON AUG 8 2011
ALZ014-081945-
WINSTON AL-
205 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 245
PM CDT...
AT 201 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
INMANFIELD TO HALEYVILLE...AND MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HALEYVILLE...
NEEDMORE...
BRUSHY LAKE...
ASHRIDGE...
INMANFIELD...
&&
LAT...LON 3430 8711 3413 8711 3412 8763 3430 8764
3431 8749
TIME...MOT...LOC 1905Z 274DEG 14KT 3432 8711 3429 8762
27Special weather statement, Aug 8, 3:28 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON AUG 8 2011
ALZ011>013-082130-
FAYETTE AL-LAMAR AL-MARION AL-
328 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHERN LAMAR AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 430 PM CDT...
AT 324 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RED BAY TO TREMONT TO 6
MILES NORTH OF EVERGREEN...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
SULLIGENT...
WINFIELD...
WESTON...
HACKLEBURG...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3432 8818 3433 8813 3432 8768 3429 8763
3399 8764 3378 8774 3376 8824 3378 8826
TIME...MOT...LOC 2028Z 320DEG 28KT 3441 8805 3423 8820
3422 8851
27Special weather statement, Aug 8, 4:39 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT MON AUG 8 2011
ALZ013>015-023-024-082230-
FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
439 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
NORTHERN TUSCALOOSA...NORTHWESTERN JEFFERSON AND FAYETTE COUNTIES
UNTIL 530 PM CDT...
AT 436 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORINTH REC AREA TO 5 MILES
EAST OF CARBON HILL TO GLEN ALLEN...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ARLEY...
JASPER...
CORDOVA...
DORA...
SUMITON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3403 8710 3399 8710 3397 8713 3396 8710
3390 8708 3390 8701 3386 8696 3382 8695
3384 8686 3379 8679 3351 8695 3346 8754
3391 8793 3391 8764 3393 8763 3394 8750
3422 8734
TIME...MOT...LOC 2139Z 313DEG 33KT 3407 8730 3388 8741
3386 8768
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 25 min |
| Aug 7, 7:33 PM CDT | Special Weather Statement | BMX | Marion, Winston | 42 min |
| Aug 7, 8:14 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 46 min |
| Aug 7, 8:32 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Shelby, Walker | 43 min |
| Aug 7, 9:13 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 47 min |
| Aug 7, 9:17 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 43 min |
| Aug 8, 4:33 AM CDT | Special Weather Statement | BMX | Lamar | 42 min |
| Aug 8, 5:20 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 40 min |
| Aug 8, 6:15 AM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Aug 8, 6:18 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 42 min |
| Aug 8, 2:05 PM CDT | Special Weather Statement | BMX | Winston | 40 min |
| Aug 8, 3:28 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 62 min |
| Aug 8, 4:39 PM CDT | Special Weather Statement | BMX | Walker, Winston | 51 min |
| Aug 8, 5:18 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| Aug 8, 5:30 PM CDT | Special Weather Statement | BMX | Clay | 45 min |
| Aug 8, 6:04 PM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 116 min |
| Aug 8, 6:28 PM CDT | Special Weather Statement | BMX | Coosa, Shelby, Talladega | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.